A person with sundowner’s syndrome experiences increasing episodes of confusion, agitation, and activity as the day progresses to night.
A carer may notice agitation and personality changes that are dramatically unlike the normal behavior of the individual. This can be frightening for the individual and their caregiver.
While most people are “winding down” or relaxing as the day reaches its end, those with sundowner’s syndrome become increasingly active.
Sundowner’s syndrome has links to dementia, a condition that affects memory, personality, and the ability to reason. It is also known as sundown syndrome or sundowning.
There are non-medical ways to reduce the incidence of sundowner’s syndrome. Prescription medications can enhance sleep and may also reduce symptoms.
Treatment aims to make sure that a person with sundowner’s does not experience extreme fear or accidentally injure themselves.
The symptoms of sundowner’s syndrome typically occur between the hours of 4:30 in the afternoon and 11:00 in the evening.
- confusion as to the location and identity of people
- mental confusion that does not respond to reasoning
- sleep disturbances, such as inability to sleep at night, possibly leading to excessive sleep during the day
- sudden changes in behavior unexplained by any other trigger
- trouble speaking and thinking clearly
- visual hallucinations
- yelling or aggressive behavior
Sundowner’s syndrome have will usually occur alongside some form of dementia, such as Alzheimer’s disease. However, not everyone with Alzheimer’s disease or dementia will have sundowner’s syndrome.
Sundowner’s syndrome can increase the likelihood of injury in a person with dementia. They may fall or remove a necessary medical device.
The person may sometimes become violent or highly agitated, potentially resulting in injury to themselves or others.
Research published in Psychiatry Investigation suggests sundowner’s syndrome may speed up the mental decline of a person with Alzheimer’s disease.
When to see a doctor
It can sometimes be difficult to distinguish between sundowner’s syndrome and delirium that results from another condition.
In an older adult, an underlying infection, such as a urinary tract infection (UTI), can cause symptoms similar to those of sundowner’s syndrome.
Changes in medication or adding new prescriptions can have a similar effect.
If the person starts to behave in an unusual way during the evening, a caregiver should seek medical attention.
No definitive test can detect sundowner’s syndrome. A doctor will ask a caregiver about symptoms and try to rule out other potential causes.
As the day goes on, regular activities can become tiring for a person with dementia. By late afternoon, the person can become totally exhausted. This exhaustion may progress as the evening draws in.
Dementia can lead to confusion and difficulty with processing and reasoning. It can also alter the internal body clock that recognizes when it is day or night and, therefore, when to sleep.
If the body clock is not working accurately, sleeping and waking patterns may be disrupted, and they can cause the confusion and exhaustion that feature in sundowner’s.
Other events that may lead to symptoms include:
- hospitalization or moving to a new, unfamiliar place
- medications wearing off as the day progresses
- transitions from day to night, reminding a person of when they were younger, and expecting a spouse or children to come home
- hormonal imbalances
Some risk factors have been associated with sundowner’s syndrome.
One is Alzheimer’s disease. Around 20 percent of people with Alzheimer’s will experience some degree of sundowner’s syndrome.
A person with a history of alcohol or substance abuse also has a higher chance of experiencing sundowner’s, often with more severe symptoms.
Some behavioral cues are linked to a higher risk of symptoms.
These cues include:
- changes to experiences during the day and night, such as poor sleep
- increased stress, such as after visiting an unfamiliar place or going to see a doctor
- low lighting and shadows that can increase paranoia and fear
- having a frustrated and exhausted caregiver
- difficulty separating dreams from reality
It can be difficult for a caregiver to see the changes in personality when the person they care for has sundowner’s, but there are some ways to alleviate symptoms and to help a confused person to remain calm.
Sundowner’s is largely triggered by changes in light. Bright surroundings indicate daytime, while dark ones usually indicate night.
Fading light and the onset of nighttime can trigger the symptoms of sundowner’s, so appropriate lighting is very important.
People should maintain bright levels of light as daylight fades and use nightlights or low-light lamps throughout the night. These low-level lights will help a person with Sundowner’s know where they are if they wake up in the night.
There are a number of other measures to help a person with sundowner’s syndrome to stay oriented to their surroundings.
A vision check: This is important for making sure that an individual still has clear vision. Someone who cannot clearly see shapes is more likely to experience visual hallucinations.
- Sleeping and waking schedule: Maintaining regular waking and sleeping times can increase familiarity and enhance sleep. A person with sundowner’s should be encouraged to have a mid-morning nap but not sleep again before bedtime.
- Eating regularly: Eating meals at similar times each day can help. During the evening, avoid items that can disturb sleep, such as nicotine, caffeine, alcohol, large meals, and excessive quantities of candy.
- Activities: Some tasks or activities redirect thinking and may help reduce confusion or uncertainty. Examples include folding napkins or laundry, watching television, or listening to music. Activities and outings, such as medical appointments, bathing, or other errands, can aid sleep at night.
- Avoid disruption: Caregivers should try to avoid triggers that they know contribute to symptoms. Events that can distract a routine or disrupt the sense of calm include loud television, boisterous children, or loud music.
- Music: Many older people with sundowner’s syndrome enjoy listening to soft music from their favorite era. The music creates a sense of familiarity and has a soothing effect on many older people with sundowner’s.
- Declutter: Keeping a house tidy and free of clutter can prevent confusion and reduce the risk of injury.
If the individual experiences distress or confusion, a caregiver can help by taking the following steps:
- Approach them calmly.
- Avoid a confrontational tone, calmly and gently reminding them of the time.
- Reassure them that everything is okay.
- Allow them to pace or do whatever is necessary until the episode starts to become less intense.
- Do not attempt to physically restrain them.
If lifestyle changes do not work, medications may help reduce any agitation and aggressive behavior.
Melatonin: Some studies suggest disruptions to the sleep cycle of a person with sundowner’s syndrome lead to a drop or malfunction in a hormone called melatonin.
Research about the hormone showed that supplementing it led to an improvement in symptoms. However, much research on melatonin for Sundowner’s is inconclusive.
Antipsychotic medications: These have proved effective in reducing behavioral symptoms of sundowner’s. One report also showed that an antipsychotic drug called quetapine as had a mild sedative effect in one-third of subjects. This means that quetapine might improve sleep disturbances.
Taking a medication does not guarantee that symptoms will stop. Some medications may work for a short time before the symptoms come back.
Antipsychotics can also increase the risk of mortality in older adults.
Some people may experience adverse effects from the drugs that lead to a decline in other aspects of their health. A caregiver should discuss potential side effects with a doctor or pharmacist.
Treatment without medication is always the first option for people with sundowner’s syndrome to prevent self-injury, as medications carry a high risk for older adults and are not always effective.
A doctor might recommend light therapy. This involves exposing a person with sundowner’s to a bright fluorescent lamp for 1 to 2 hours in the morning.
Some studies have shown that exposure to this bright light early in the day can reduce the symptoms of sundowner’s later in the evening.
Getting enough rest and support is important for both people with sundowner’s and their caregivers.
A community group may be able to provide support to caregivers. Local organizations may offer a “Senior’s Day Out” that allows caregivers time to rest and recharge.
If a person experiences difficulty managing the symptoms of sundowner’s, contact a doctor familiar with the condition and health status of the individual.
Sundowner’s syndrome occurs in older adults and causes worrying personality changes, agitation, and distress as night draws in.
The syndrome can also lead to confusion, sleep disorders, hallucinations, and frequents bouts of yelling. Dementia is an underlying cause of sundowning, and triggers might include new, strange environments, hospitalization, and hormonal imbalances.
Managing symptoms is important for keeping the person with sundowner’s safe. Steps include maintaining bright light levels throughout the day, keeping a walking and sleeping schedule, and introducing familiar music to the individual if they become distressed.
Carers and family members might also experience distress when trying to provide support for a person with sundowner’s. A calm, friendly approach has the best results.
Doctors not often often recommend medications, antipsychotics are effective in some cases. However, they come with a high risk for older adults.
What is the best way to protect a person with sundowner’s against accidental injury?